A Caltech Library Service

Continuum distribution of dislocations on faults with finite friction

Weertman, J. (1964) Continuum distribution of dislocations on faults with finite friction. Bulletin of the Seismological Society of America, 54 (4). pp. 1035-1058. ISSN 0037-1106.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


An analysis is made of continuous distributions of infinitesimal dislocations on faults with finite friction. The analysis was undertaken in an attempt to explain the fact that dislocations produced by earthquakes commonly lie at depths that are shallower than the average depth of earthquake foci in continents. (The depths of dislocations are determined from displacements around faults.) It is found that this discrepancy can be explained if, at some depth, there exists a region where the frictional stress on faults is anomalously low.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:Copyright © 1964, by the Seismological Society of America. Manuscript received April 17, 1964. This work was done while I was visiting professor at California Institute of Technology. I appreciate the kindness of Professor Robert Sharp and his invitation to be a guest of that school, I thank Professors Barclay Kamb and Don Anderson for making me aware that shallow dislocations present an interesting problem. I am indebted to Professor Frank Press for his comments on the first draft of this paper.
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological Sciences1249
Issue or Number:4
Record Number:CaltechAUTHORS:20140808-155005547
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:48264
Deposited By: George Porter
Deposited On:08 Aug 2014 22:56
Last Modified:03 Oct 2019 07:01

Repository Staff Only: item control page